Image Map Image Map
Page 1 of 4 1234 LastLast
Results 1 to 10 of 38

Thread: Cholesterol

  1. #1
    Join Date
    Sep 2008
    Location
    SE MI
    Posts
    4,796
    Blog Entries
    6

    Default Cholesterol

    I just wanted to share this with you. It's not about the condition itself, but the technology in combating the disease. I've been dealing with high or above average cholesterol for a good many years, and have taken just about everything on the market. One of the key ingredients of most anti-cholesterol drugs is statin. There are a lot of us whose systems can't tolerate stains, as it produces unwanted muscle pain in various parts of the body, and for me, it's the hips.

    About a year ago I was told that I qualified for the new non-statin drug, Repatha. Repatha is very expensive and you have the right plan to cover the costs or have very deep pockets. Just as I was ready to get involved I was told no, you must now go on a certain generic non-statin drug for a year and see how you're affected. Well I did, and it didn't work out. So, my first shipment of Repatha arrived last Wednesday, via FedEx, all packed in a iced-down cooler. I have to take Repatha every 2 weeks and they sent a 3 months supply.

    Here's the technology: Repatha is administered by needle through a spring loaded canister about 4 inches long and 3/4 of an inch in diameter. You have a choice, bicep, stomach, or thigh. After watching a video and reading the instructions, several times over, you take the canister from the refrigerator and let it warm up to room temperature, about 2 hours. You're now ready to administer the dose and you start by swabbing the chosen area, the thigh, with alcohol. For me, I just sat on the ottoman, pulled off the orange protective cap, shoved the applicator into my thigh making a small dimple, and then holding the device at a 90 degree angle, depressed the gray cap on the end of the canister and within 15 seconds it was all over. There is no sensation or pain involved and after short while there is not even a red mark. Who ever designed the applicator deserves a lot of credit. That's the technology.

    What's neat about all of this is you can do it at home and no need for an office call.
    Surely not everyone was Kung-fu fighting

  2. #2
    Join Date
    Jan 2007
    Location
    Pacific Northwest, USA
    Posts
    34,579
    Blog Entries
    18

    Default

    That's great for you, but the subject of self-injection gives me the willies. I'll stick with my atorvastatin, thank you! Some fatigue is the only side effect that I experience.

  3. #3
    Join Date
    Sep 2008
    Location
    SE MI
    Posts
    4,796
    Blog Entries
    6

    Default

    Quote Originally Posted by Chuck(G) View Post
    That's great for you, but the subject of self-injection gives me the willies. I'll stick with my atorvastatin, thank you! Some fatigue is the only side effect that I experience.
    I had some hebejebes about it and turns out there's nothing to it. The way the mechanism is setup you push the button and it over about 15 seconds or less and you do not feel a thing. The video shows some lady injecting into her stomach and that didn't go over well with me.
    Surely not everyone was Kung-fu fighting

  4. #4
    Join Date
    Sep 2003
    Location
    Ohio/USA
    Posts
    8,024
    Blog Entries
    2

    Default

    I started on Lipitor (the generic version) a couple days ago. I had used it 20 years ago but quit eating fast food and was taken off of it.
    What I collect: 68K/Early PPC Mac, DOS/Win 3.1 era machines, Amiga/ST, C64/128
    Nubus/ISA/VLB/MCA/EISA cards of all types
    Boxed apps and games for the above systems
    Analog video capture cards/software and complete systems

  5. #5
    Join Date
    Jan 2005
    Location
    Principality of Xeon W-2140B the Great State of Central New Jerky
    Posts
    2,034

    Default

    Fatigue is common with statins. Mom experienced fatigue, and just didn't like taking pills (as it seems a lot of women don't these days). She complained to her doctor about fatigue, idiot said she didn't have to take them! So one day I stop by and within minutes one side of her face starts to droop, before my eyes, and her speech is slurred. Only, lol only, a ministroke. No lasting effects. She was lucky.

    What you should take away from this - take what a good doctor prescribes. If you don't you may live to regret it, emphasis on may.

    Me, I take lisinopril for hbp. Some fatigue from that alone. But I have to recall the story of my old landlady's mother, who didn't have the benefit of all these meds. She had a massive stroke at 45, never fed herself again. And died at 50.

  6. #6
    Join Date
    Jan 2007
    Location
    Pacific Northwest, USA
    Posts
    34,579
    Blog Entries
    18

    Default

    I couldn't stand lisinopril, amlodipine, or metoprolol. The side-effects were awful. Got an MD who was willing to experiment and finally settled on chlorthalidone+losartan. Of course, because of lawsuits, generic losartan is off the market, so substituted irbesartan. (I'm not obese, nor sedate, nor do I eat fast food; my diet is mostly vegetarian. I've just got lousy genes).

    My doctor retires and I get a new one. He took me off of chlorthalidone (he thought it was evil) and my BP shot up. So he put me back, out of frustration. My BP is currently about 125/85; not bad for an old man.

  7. #7
    Join Date
    Jan 2005
    Location
    Principality of Xeon W-2140B the Great State of Central New Jerky
    Posts
    2,034

    Default

    Mom was on lisinopril and metoprolol, maybe others. She used to have spikes. Mine, afaik, is about the same as yours, though I rarely test myself anymore. And I eat what I want, with no regard for salt content or whatever. Funny thing is sometimes when I've had very little sleep, 3 - 5 hours, my bp is very low 60-70/90-110. My last doctor's visit, a new moron, had similar results. He immediately wants to cut my dosage in half. I try to explain, he doesn't listen. Somehow the scripts have been coming in so I can take the 20mg, over 15 months now. But I have to find a new doctor. One who isn't in south nj. One who doesn't insist I stick my arm strait out while he's checking my bp. Some of the worst morons on planet earth reside in this area.

  8. #8
    Join Date
    Jan 2007
    Location
    Pacific Northwest, USA
    Posts
    34,579
    Blog Entries
    18

    Default

    You wonder where the US-trained GPs wind up. My last doctor was a Canadian; the current one trained in St. Petersburg (when it was Leningrad). I guess I'm getting the best of Soviet medicine.

  9. #9
    Join Date
    Jan 2005
    Location
    Principality of Xeon W-2140B the Great State of Central New Jerky
    Posts
    2,034

    Default

    Well this area has it's own particular culture, and have to be different from everyone else, as they see themselves as different from everyone else (particularly from the rest of NJ). And THEY ARE different from everyone else. And as such have to do things their way, to prove they know better then anyone else. It's just basic hideous stupidity at work.

    I will admit though, although the culture down here is deplorable, every so often you meet someone who's kind of human (kind of lol) and down to earth. In central and north Jersey, there isn't anyone who's sane. Their brains are all ****ed to hell. I'm totally serious. I haven't met every single last person. But EVERYONE I do know is crazier then bat shit.

  10. #10
    Join Date
    Sep 2008
    Location
    SE MI
    Posts
    4,796
    Blog Entries
    6

    Default

    Quote Originally Posted by Chuck(G) View Post
    I couldn't stand lisinopril, amlodipine, or metoprolol. The side-effects were awful. Got an MD who was willing to experiment and finally settled on chlorthalidone+losartan. Of course, because of lawsuits, generic losartan is off the market, so substituted irbesartan. (I'm not obese, nor sedate, nor do I eat fast food; my diet is mostly vegetarian. I've just got lousy genes).

    My doctor retires and I get a new one. He took me off of chlorthalidone (he thought it was evil) and my BP shot up. So he put me back, out of frustration. My BP is currently about 125/85; not bad for an old man.
    BP 128/82. Recently I was taken off of Lotrel (amlodipine-benazepril) after almost 20 years. The side effects included random swelling of the arms, legs and feet, as well as higher uric acid and few other nasty side effects. But, Lotrel is maybe the best for what it is supposed to do. So, I was put on Losartan, generic for Cozaar, earlier in the year. As you mentioned, I'm am a little concerned about the recall of Losartan for suspected cancer causing agents, but it seems to be only in certain lots. As a retired veteran, I received most of my drugs via DoD's Express Scripts and they do a fairly good job of vetting whatever they send you. Losartan comes with its own bag of downers like itching, back pain, sleeplessness and so forth. But, one needs to adapt because the alternatives aren't very pleasant.

    Concerning cholesterol, my cardio specialist never believed in pain being caused by statins, that is until he had a physical by one of his interns. Low and behold, he was put on Crestor like me at the time, and he started having back pains. I've been on Zetia (Ezetimibe)
    for a year or so and it's a non-statin but seems to be a dud. I'm anxious to get some bloodwork done in 90 days or so and see where the numbers are with new Repatha.
    Surely not everyone was Kung-fu fighting

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •